Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2018, 7:46 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 7:46 PM CDT (00:46 UTC)
- Expired
- May 24, 2018, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:00 PM CDT | HAIL 1 | 8 N Wood Lake, NE | HAIL UP TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 8:32 PM CST | Severe Thunderstorm Watch | SPC | 135 days |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
272
WUUS53 KLBF 250046
SVRLBF
NEC017-031-103-250130-
/O.NEW.KLBF.SV.W.0071.180525T0046Z-180525T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
746 PM CDT THU MAY 24 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
East central Cherry County in north central Nebraska...
Northwestern Brown County in north central Nebraska...
Southwestern Keya Paha County in north central Nebraska...
* Until 830 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located near Norden, or 20
miles east of Valentine, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North River Trail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 10031 4288 10020 4279 9991 4259 10012
TIME...MOT...LOC 0045Z 309DEG 13KT 4280 10017
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Roberg1 follow-up statement
960
WWUS53 KLBF 250102
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
802 PM CDT THU MAY 24 2018
NEC017-031-103-250130-
/O.CON.KLBF.SV.W.0071.000000T0000Z-180525T0130Z/
Cherry NE-Brown NE-Keya Paha NE-
802 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL CHERRY...NORTHWESTERN BROWN AND SOUTHWESTERN KEYA
PAHA COUNTIES...
At 801 PM CDT, a severe thunderstorm was located 10 miles southwest
of Norden, or 20 miles southeast of Valentine, moving southeast at 10
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
North River Trail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4277 10031 4288 10020 4279 9991 4259 10012
TIME...MOT...LOC 0101Z 332DEG 11KT 4274 10019
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:58 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 24, 5:58 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service North Platte NE 558 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 334 PM CDT Thu May 24 2018 Local radar display shows weak thunderstorms occurring roughly from Brewster to Lake Andes with infrequent cloud to ground lightning. Latest water vapor imagery shows shortwave trough tracking east over far southeast WY/far western NE Panhandle/north central-northeast CO into western NEB. Latest surface analysis shows surface trough and associated wind shift extending from northwest KS across western NEB to south central SD. Rest of today, outside of ongoing convection, potential continues for isolated showers and thunderstorms across portions of southwest NEB to north central NE, mainly in the late afternoon-evening time frame. The threat for strong to severe storms remains roughly confined to the southeastern-third of the local forecast area with the surface trough evolving eastward through the evening. Decent mid-level lapse rates in place with moderate MLCAPE, limited CIN, and modest deep layer vertical wind shear, about 20-30 kts. As such, an isolated strong-severe storm cannot be ruled out late today-evening with wind and hail the primary threats. .LONG TERM...(Friday night through Thursday) Issued at 334 PM CDT Thu May 24 2018 Primary sensible weather concerns revolve around thunderstorm chances Sunday-Thursday, largely in the afternoon and evening timeframe. Otherwise, warming temperatures peak on Saturday with highs in the lower to mid 90s, about 16-20 degrees above seasonable values. Thereafter, highs remain above-normal but are forecast in the 80s Monday-Thursday. Highly amplified large scale pattern in place early Friday night with an trough and closed low moving east across the West Coast. By early Saturday the closed low will be positioned near the Sierras/western Great Basin and an upper-level ridge will extend from the Southern High Plains to southern Saskatchewan. Overall, little change in the large scale pattern through Sunday with the closed low filling in over the Central Great Basin and the ridge positioned more so over the central CONUS. Abundant insolation Saturday combined with deep mixing and 850 hPa temperatures well- above average compared to SPC Sounding climo should promote highs 16-20 degrees above seasonable values, lower-mid 90s. Similarly hot conditions are expected Sunday, albeit there will be some more sky cover (mostly-partly sunny). In addition, a weak disturbance will lift from CO northeastward across the Central High Plains. Meanwhile, there will be a sharpening lee-side low and trough near the Front Range Sunday. Decent convective thunderstorm parameter space setting up including steep mid-level lapse rates and moderate MU/ML CAPE. Deep later shear around 25-40 kts supportive of multicells and some supercells. Thus isolated strong to severe thunderstorms possible. Largely unsettled conditions expected Monday through Wednesday with chances for showers and thunderstorms, best chances late Monday-early Tuesday time frame. A stronger mid-level shortwave trough arrives Monday night and rotates across the Central High Plains promoting increased chances with at least isolated strong to severe thunderstorms possible. In addition, decent moisture in place and forecast precipitable water values well-above average suggest possible locally heavy rainfall concerns Monday night. Meanwhile, temperatures are expected to continue to read above seasonable normal values, but generally only by 5-10 degrees at this point. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 557 PM CDT Thu May 24 2018 Some cumulus clouds remain near the KVTN terminal early this evening, with a small chance a brief shower or thunderstorm could still develop during the next few hours. Otherwise, expecting very little shower or thunderstorms this evening across western Nebraska. After midnight, expecting mainly clear skies, which will continue into Friday. light southwest this evening will become light west to northwest on Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Roberg
Hazardous weather outlook, May 24, 3:25 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Thu May 24 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-252030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Thu May 24 2018 /225 PM MDT Thu May 24 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms will affect portions of southwest and north central Nebraska this afternoon and evening mainly east of a line from Wellfleet to Burton. A few of the storms could be strong to severe with severe storms capable of damaging winds and hail up to quarter size. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Additional thunderstorms are possible each afternoon and evening from Sunday through Wednesday. Stay tuned to later forecasts regarding severe weather potential as confidence is relatively low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Special weather statement, May 24, 2:10 PM CDT, 5 hours 36 minutes before
Special Weather Statement National Weather Service North Platte NE 210 PM CDT THU MAY 24 2018 NEZ008-009-026-242000- Brown NE-Rock NE-Blaine NE- 210 PM CDT THU MAY 24 2018 ...SPECIAL WEATHER STATEMENT... At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Rose, or 17 miles north of Brewster, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hofeld Lake, Raven, Jones Lake, Duff, Twin Lakes State Wildlife Management Area and Johnsons Corner. This includes Highway 183 between mile markers 157 and 166. LAT...LON 4208 9981 4218 9999 4249 9981 4227 9939 TIME...MOT...LOC 1910Z 215DEG 32KT 4219 9984 Kulik
Special weather statement, May 24, 4:04 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM CDT THU MAY 24 2018
NEZ007-010-242145-
Holt NE-Boyd NE-
404 PM CDT THU MAY 24 2018
...SPECIAL WEATHER STATEMENT...
At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynch to near Atkinson. Movement was east
at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Spencer, Atkinson, Lynch, Gross, Bristow, Monowi, Scottville, Redbird
State Wildlife Management Area, Opportunity, Spencer Dam, Midway,
Dorsey and Anncar.
This includes the following highways...
Highway 20 between mile markers 283 and 292.
Highway 281 between mile markers 188 and 219.
Highway 12 between mile markers 114 and 135.
LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
4251 9831 4250 9918 4300 9864 4300 9850
TIME...MOT...LOC 2104Z 248DEG 27KT 4290 9845 4261 9898
KulikSpecial weather statement, May 24, 7:12 PM CDT, 34 minutes before
Special Weather Statement National Weather Service North Platte NE 712 PM CDT THU MAY 24 2018 NEZ005-006-008-250100- Brown NE-Eastern Cherry NE-Keya Paha NE- 712 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near Norden, or 19 miles east of Valentine, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Norden and North River Trail. This includes Highway 12 between mile markers 21 and 39. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4283 10033 4296 10019 4298 9983 4270 9997 TIME...MOT...LOC 0011Z 273DEG 15KT 4286 10016 Roberg
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:12 PM CDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| May 24, 8:28 PM CDT | Special Weather Statement | LBF | Keya Paha | 47 min |
| May 24, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 47 min |
| May 24, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 36 min |
| May 24, 9:22 PM CDT | Special Weather Statement | LBF | Keya Paha | 38 min |
| May 24, 10:00 PM CDT | Special Weather Statement | LBF | Boyd | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.